Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 196, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2008, 8:38 PM CDT for Culberson County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2008, 8:38 PM CDT (01:38 UTC)
- Expired
- Jun 17, 2008, 9:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 226 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5106 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 180138 SVRMAF TXC109-180230- /O.NEW.KMAF.SV.W.0196.080618T0138Z-080618T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 838 PM CDT TUE JUN 17 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS... * UNTIL 930 PM CDT * AT 832 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF PLATEAU...OR 11 MILES NORTHEAST OF VAN HORN... MOVING SOUTHEAST AT 18 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED ABOUT 20 MILES NORTHWEST OF KENT...OR ABOUT 20 MILES NORTHEAST OF PLATEAU...ALSO MOVING SOUTHEAST AT 18 MPH. * THE SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS... PLATEAU... BORACHO... INTERSTATE 20 BETWEEN MILE MARKERS 142 AND 172... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3151 10413 3112 10412 3073 10489 3132 10491 TIME...MOT...LOC 0135Z 313DEG 16KT 3115 10469 $$
2 follow-up statements
000 WWUS54 KMAF 180155 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 855 PM CDT TUE JUN 17 2008 TXC109-180230- /O.CON.KMAF.SV.W.0196.000000T0000Z-080618T0230Z/ CULBERSON TX- 855 PM CDT TUE JUN 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTHERN CULBERSON COUNTY... AT 850 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS EXTENDED FROM 6 MILES SOUTH OF VAN HORN...TO 9 MILES NORTHEAST OF VAN HORN...TO 11 MILES NORTH OF PLATEAU...TO ABOUT 20 MILES NORTH OF KENT. THE STORMS NEAR VAN HORN ARE MOVING SOUTHEAST AT 18 MPH. THE STORMS NORTH OF PLATEAU AND KENT ARE MOVING TO THE SOUTHWEST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORMS INCLUDE... VAN HORN...PLATEAU...BORACHO...AND INTERSTATE 10 BETWEEN MILE MARKERS 146 AND 168. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3151 10413 3112 10412 3073 10489 3132 10491 TIME...MOT...LOC 0147Z 313DEG 16KT 3110 10467 $$
000 WWUS54 KMAF 180215 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 915 PM CDT TUE JUN 17 2008 TXC109-180230- /O.CON.KMAF.SV.W.0196.000000T0000Z-080618T0230Z/ CULBERSON TX- 915 PM CDT TUE JUN 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTHERN CULBERSON COUNTY... AT 909 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR PLATEAU...OR ABOUT 19 MILES EAST OF VAN HORN...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... BORACHO...PLATEAU...AND INTERSTATE 10 BETWEEN MILE MARKERS 148 AND 164. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3151 10413 3112 10412 3073 10489 3132 10491 TIME...MOT...LOC 0213Z 292DEG 28KT 3104 10448 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:14 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 17, 7:14 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 714 PM CDT TUE JUN 17 2008 .AVIATION... GENERALLY SOUTHEAST WINDS WILL PREVAIL ACROSS THE REGION FOR THE NEXT 24 HOURS. ISOLATED EARLY EVENING THUNDERSTORMS ARE POSSIBLE NEAR KCNM AS THEY MOVE SOUTHEAST ACROSS WESTERN EDDY COUNTY. WILL ALSO MONITOR FOR A COMPLEX OF THUNDESTORMS CURRENTLY BECOMING ORGANIZED ACROSS NORTHEAST NM/WESTERN TX PANHANDLE TO MOVE SOUTHEAST INTO THE NORTHERN PERMIAN BASIN LATE THIS EVENING. THE CHANCE FOR TSRA TO IMPACT KHOB AND KMAF STILL APPEARS TOO LOW TO INCLUDE AS A TEMPO GROUP...AS MOST OF THE ACTIVITY IS CURRENTLY EXPECTED TO REMAIN EAST AND NORTHEAST OF THESE TERMINALS. && .PREV DISCUSSION... /ISSUED 318 PM CDT TUE JUN 17 2008/ DISCUSSION... AFTERNOON SURFACE OBSERVATIONS SHOW A COLD FRONT IS PUSHING INTO THE PERMIAN BASIN. SLIGHTLY COOLER TEMPERATURES AND AN INCREASE IN LOW-LEVEL MOISTURE ARE ANTICIPATED WITH THE PASSAGE OF THIS FRONT. THIS FRONT MAY ALSO AID IN THE DEVELOPMENT OF AFTERNOON AND EVENING CONVECTION. WE HAVE INCREASED POPS SLIGHTLY ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS FOR LATE THIS AFTERNOON AND EVENING. ATTENTION IN THE SHORT TERM CONTINUES TO BE FOCUSED ON THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. THE SHORT RANGE MODELS CONTINUE TO INDICATE MCS ACTIVITY ACROSS THE TEXAS PANHANDLE SOUTH INTO THE WESTERN LOW ROLLING PLAINS THIS EVENING. GIVEN GOOD MODEL CONSISTENCY...WE HAVE INCREASED RAIN CHANCES FOR THE WESTERN LOW ROLLING PLAINS THIS EVENING. WE HAVE ALSO MENTIONED THE POSSIBILITY OF SEVERE THUNDERSTORMS IN THE FORECAST...WITH HIGH WINDS AND HAIL THE MAIN CONCERNS. A SIMILAR SETUP IS ANTICIPATED FOR WEDNESDAY AND POSSIBLY THURSDAY...WITH AFTERNOON CONVECTION DEVELOPING ACROSS THE DAVIS MOUNTAINS REGION. WE WILL ALSO HAVE THE POSSIBILITY OF ANOTHER MCS AFFECTING THE REGION...MAINLY ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS DURING THE LATE EVENING AND EARLY MORNING HOURS. THE UPPER AIR PATTERN WILL CHANGE LITTLE THROUGH THE REMAINDER OF THIS WEEK AND INTO EARLY NEXT WEEK. CONVECTION SHOULD REMAIN FAVORED ACROSS THE MOUNTAINS...WITH POSSIBLE MCS ACTIVITY AFFECTING THE WESTERN LOW ROLLING PLAINS AND NORTHERN PERMIAN BASIN. TEMPERATURES THROUGH THE PERIOD ARE STILL EXPECTED TO REMAIN ABOVE NORMAL...BUT SOME SLIGHT COOLING FORECAST AT 850MB WARRANTS A SLIGHT DECREASE IN HIGH TEMPERATURES. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21
Hazardous weather outlook, Jun 17, 3:29 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 329 PM CDT TUE JUN 17 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 329 PM CDT TUE JUN 17 2008 /229 PM MDT TUE JUN 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND TONIGHT. THIS AFTERNOON...THUNDERSTORM DEVELOPMENT WILL MAINLY BE LOCATED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...AND THE ADJACENT VAN HORN CORRIDOR AND LOWER TRANS PECOS REGION. STORM DEVELOPMENT WILL EXPAND ACROSS THE PERMIAN BASIN DURING THE EVENING. A COMPLEX OF THUNDERSTORMS MAY ALSO MOVE ACROSS THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS LATE TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND WITH SOME HAIL POSSIBLE...ALONG WITH LOCALLY HEAVY RAIN. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY ANY STORM THAT DEVELOPS. LIGHTNING STRIKES WILL HAVE THE POTENTIAL TO START WILDFIRES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER CHANCE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE PERMIAN BASIN THURSDAY NIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 17, 8:11 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 811 PM CDT TUE JUN 17 2008 TXZ057-180145- VAN HORN AND HIGHWAY 54 CORRIDOR- 811 PM CDT TUE JUN 17 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN CULBERSON COUNTY. AT 809 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 12 MILES NORTH OF VAN HORN...MOVING SOUTHEAST AT 13 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 MPH...PEA TO MARBLE SIZE HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. RESIDENTS NEAR AND NORTH OF VAN HORN WILL BE AFFECTED BY THIS STORM. BE PREPARED TO SEEK SAFE SHELTER INDOORS. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO SOURCES FOR STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 54 min |
| Jun 17, 11:13 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 62 min |
| Jun 17, 11:20 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 55 min |
| Jun 17, 11:42 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Scurry | 118 days |
| Jun 17, 11:51 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 54 min |
| Jun 17, 11:55 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 50 min |
| Jun 17, 11:59 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 31 min |
| Jun 17, 11:59 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 61 min |
| Jun 18, 12:08 AM CDT | Severe Thunderstorm Warning | MAF | Howard | 67 min |
| Jun 18, 12:13 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 62 min |
| Jun 18, 12:14 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 46 min |
| Jun 18, 12:23 AM CDT | High Wind Warning | MAF | Crane, Ector, Glasscock, Midland, Reagan, Upton and 2 more | 3 hr |
| Jun 18, 12:42 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 48 min |
| Jun 18, 12:51 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 39 min |
| Jun 18, 1:26 AM CDT | Areal Flood Advisory | MAF | Ector | 118 days |
| Jun 18, 1:29 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 61 min |
| Jun 18, 1:47 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 58 min |
| Jun 18, 2:28 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 32 min |
| Jun 18, 8:05 AM CDT | River Flood Warning | MAF | Mitchell, Scurry | 7 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.